Utah, 2004

Heavy Rain in Utah, August 5, 2004

August 5, 2004 · NWS GJT · 1 event in 1 county or zone

Minor flooding occurred in and around Monticello.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Minor flooding occurred in and around Monticello.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 5, 12:16 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 5, 12:16 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
116 PM MDT THU AUG 5 2004

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
AS A SURGE OF MONSOON RELATED SHOWERS AND MINOR VORT MAX MOVE NE
THROUGH THE NORTHEAST PORTION OF THE CWA...A SECOND SURGE/VORT MAX IS
MOVING TOWARD THE FOUR CORNERS FROM AZ. RUC AND MESOETA SHOW THIS
SECOND SURGE TO SLIDE A BIT FURTHER TO THE SOUTH THIS EVEING THAN DID
THIS MORNINGS PRECIPITATION AREA. THE PATCH OF CLEARING BETWEEN THE
TWO SURGES IS ALLOWING ENOUGH SURFACE HEATING TO KICK OFF SCATTERED
THUNDERSTORMS OVER THE LA SALS AND ABAJOS MTNS AND SW CO. HAVE
INCREASED AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS FOR THE REST OF
THIS AFTERNOON AND THIS EVENING. OVERNIGHT PRECIPITATION SHOULD
ALLOW FOR COOLER MIN TEMPS AS SHOWN IN MODEL GUIDANCE AND CURRENT
FORECAST.

ON FRIDAY...HIGH PRESSURE CENTERED OVER NM WILL SHIFT WEST TO AZ...
CAUSING THE FLOW ALOFT TO SHIFT FROM SW TO NW EVENTUALLY. THIS IS A
MUCH DRIER PATH. CLEARER SKIES AND WARM ADVECTION WILL ALLOW MAX
TEMPS TO RECOVER 5-10 DEGREES OVER TODAYS MAXES. ENOUGH MOISTURE
WILL REMAIN FOR SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS MAINLY OVER THE MOUNTAINS.

.LONG TERM (SATURDAY THROUGH THURSDAY)...
SATURDAY...THE CENTER OF THE HIGH SLIDES FARTHER WEST, NEAR THE
AZ/NM/MEXICO BORDER. THIS WILL EFFECTIVELY SHUT OF MOISTURE TO THE
SOUTHWEST, ALTHOUGH SOME RESIDUAL MOISTURE WILL BE IN PLACE. FLOW
ALOFT BECOMES MORE WESTERLY, AND A FEW WAVES IN THE FLOW WILL ALLOW
FOR SOME AFTERNOON, TERRAIN-DRIVEN CONVECTION (MAINLY SOUTH). LARGER
LOW CENTER MONTANA/SASKATCHEWAN BORDER TOO FAR NORTH TO HAVE MUCH
EFFECT ON CWA. TEMPERATURES CLOSE TO NORMAL.

SUNDAY THROUGH THURSDAY...DRYING TREND CONTINUES THROUGHOUT THE
PERIOD. HIGH PRESSURE REMAINS TO OUR SOUTHWEST, WHILE LOW PRESSURE
CENTERS NEAR THE GREAT LAKES AND OFF THE PACIFIC NORTHWEST COAST
INDUCE A LARGE RIDGE OVER THE WESTERN U.S. FLOW ALOFT WILL BECOME
MORE NORTHWEST. ONLY ISOLATED (MAINLY DRY) DIURNAL MOUNTAIN
THUNDERSTORMS ARE EXPECTED. DRY ELSEWHERE WITH TEMPERATURES SLIGHTLY
ABOVE NORMAL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

CJC/BA
Hazardous weather outlook, Aug 5, 5:15 AM MST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
615 AM MDT THU AUG 5 2004

COZ001>010-013-UTZ022>025-027>029-061200-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-SOUTHEAST UTAH-TAVAPUTS PLATEAU-
UPPER YAMPA RIVER BASIN-
615 AM MDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND NORTHWESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON.  ONE
OR TWO STORMS WILL PRODUCE WILL PRODUCE BRIEF HEAVY RAIN AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY...EXPECT SCATTERED THUNDERSTORMS IN THE AFTERNOON AND
EARLY EVENING HOURS.

SATURDAY AND SUNDAY...THERE WILL BE A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS...PRIMARILY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.  BUT WEATHER SPOTTERS
ARE ENCOURAGED TO REPORT THEIR RAINFALL AND ANY OTHER SIGNIFICANT
WEATHER THAT OCCURS TODAY.

COZ011-012-014-017>023-061200-
ANIMAS RIVER BASIN-CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
FOUR CORNERS/UPPER DOLORES RIVER-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN-
SOUTHWEST SAN JUAN MOUNTAINS-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER GUNNISON RIVER VALLEY-WEST ELK AND SAWATCH MOUNTAINS-
615 AM MDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS TODAY...BUT DECREASING THIS
EVENING.  SOME STORMS MAY PRODUCE HEAVY RAIN THAT LASTS 15 TO 30
MINUTES AND SMALL HAIL.  SMALL CREEKS AND STREAMS...AND ROADSIDE
CULVERTS AND DRAINAGES MAY QUICKLY FILL FROM HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS IN THE AFTERNOON
AND EARLY EVENING HOURS.

SATURDAY THROUGH MONDAY...THERE WILL BE A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS...PRIMARILY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.  BUT WEATHER SPOTTERS
ARE ENCOURAGED TO REPORT THEIR RAINFALL AND ANY OTHER SIGNIFICANT
WEATHER THAT OCCURS TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, San Juan

When
August 5, 3:04 PM MST to 4:00 PM MST
Where
San Juan County, Monticello
Reported by
EMERGENCY MANAGER
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421017.